Missouri, 2011

Flood and Hail in Missouri, July 12, 2011

July 12, 2011 · NWS EAX · 15 events in 5 counties and zones

A weak upper level disturbance, interacted with a stationary front along the Highway 36 corridor, to produce severe thunderstorms, during the afternoon and evening hours of July 12, 2011. There were several reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak upper level disturbance, interacted with a stationary front along the Highway 36 corridor, to produce severe thunderstorms, during the afternoon and evening hours of July 12, 2011. There were several reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 12, 11:24 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 12, 11:24 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 PM CDT TUE JUL 12 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

DANGEROUSLY HOT AND HUMID WEATHER WILL GRAB THE INITIAL HEADLINES
TODAY BUT POTENTIAL FOR SEVERE THUNDERSTORMS ALSO LOOMS FOR LATE
THIS AFTERNOON AND EVENING. NOT MUCH CHANGE EXPECTED IN THE 850MB
AND BOUNDARY LAYER TEMPERATURES WHILE LOW LEVEL MOISTURE HAS POOLED
NORTH OF THE MO RIVER. A WEAK FRONTAL BOUNDARY LIES FROM NEAR STL
WESTWARD THROUGH THE HEART OF THE KC METRO INTO NORTH CENTRAL KS.
TEMPERATURES SHOULD BE SIMILAR TO YESTERDAY WITH A FEW TRIPLE DIGIT
READINGS POSSIBLE IN THE MORE URBANIZED AREAS. HEAT INDICES LIKELY
TO FALL WITHIN THE 105-110 REGION SO WILL MAINTAIN THE EXCESSIVE
HEAT WARNING FOR AREAS GENERALLY SOUTH OF A ST JOSEPH TO MACON LINE.
FAR NORTHERN MO WILL BE A TAD COOLER AND HEAT INDICES IN THE 100-105
RANGE BETTER SUPPORT A HEAT ADVISORY VS A WARNING SO WILL MAKE THE
NECESSARY ADJUSTMENTS TO THE HEADLINES.

THE ABOVE FRONTAL BOUNDARY IS EXPECTED TO DRIFT NORTHWARD TODAY
WHILE A BAROCLINIC ZONE APPROXIMATING THE H8 FRONT LIES NEAR THE
MO/IA BORDER. BOTH BOUNDARIES COULD BECOME FOCI FOR POSSIBLE
CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON AND EVENING. WITH MUCAPES
EXPECTED TO BE IN THE 4000+ J/KG RANGE NEAR THE SURFACE FRONT THERE
IS PLENTY OF FIREPOWER FOR SEVERE THUNDERSTORM DEVELOPMENT.
INSPECTION OF NAM BUFR SOUNDINGS SHOW INVERTED VEE PROFILE WHICH
SUPPORTS MICROBURST POTENTIAL FOR AREAS ALONG AND SOUTH OF THE
SURFACE FRONT. WILL ALSO BE WATCHING THE MORNING CONVECTION OVER
EASTERN NE TO SEE IF IT WILL LAY OUT ANY TYPE OF OUTFLOW BOUNDARY
WHICH COULD REINFORCE THE BAROCLINIC ZONE. ALSO OF CONCERN IS THE
COMPACT VORTICITY MAX OVER THE EASTERN TX PANHANDLE. FEATURE IS
ADRIFT WITHIN THE WEAK FLOW TIED TO THE LARGE ANTICYCLONE CENTERED
OVER THE SOUTHEASTERN U.S. CONVECTION HAS BEEN AND WILL LIKELY
CONTINUE TO BE FOUND CLOSE TO THE VORTICITY CENTER. THIS FEATURE IS
PROGGED TO MOVE SLOWLY TO THE NORTHEAST TODAY/TONIGHT WITH
CONVECTION POSSIBLY REACHING INTO THE FAR SW SECTIONS OF THE CWA BY
VERY LATE THIS AFTERNOON. HAVE PUSHED ANY RAIN THREAT TO LATE THIS
AFTERNOON WITH BETTER CHANCES THIS EVENING. UNLESS A CONVECTIVE
COMPLEX BECOMES ORGANIZED ACTIVITY WILL MOST LIKELY BE SCATTERED.

THE FRONTAL BOUNDARY AND POSSIBLY THE TX/OK VORTICITY CENTER WILL
STILL BE IN THE PICTURE WEDNESDAY AND THURSDAY SO CHANCE POPS WILL
BE THE WAY TO GO. MORE CLOUD COVER...COOLER H8 TEMPERATURES...AND A
MORE EASTERLY COMPONENT TO THE SURFACE WIND FAVORS COOLER
TEMPERATURES WHICH WILL SURELY BE WELCOMED.

HOWEVER...THESE COOLER TEMPERATURES WILL LIKELY BE SHORT-LIVED AS
THE UPPER HIGH REFORMS TO THE WEST OVER THE SOUTHERN AND CENTRAL
PLAINS LATER IN THE WEEK AND FORCES THE FRONTAL BOUNDARY NORTH OF
THE CWA AND ALLOWS THE OPPRESSIVE HEAT AND HUMIDITY TO RETURN. THERE
ARE SOME SIGNS THAT THE HEAT MAY NOT BE AS BAD AS YESTERDAY AND
TODAY AS SURFACE WINDS ARE FORECAST TO BE MORE FROM THE SOUTHEAST OR
SOUTH-SOUTHEAST INSTEAD OF THE HOTTER SOUTHWESTERLY WINDS. RAIN
CHANCES AFTER THURSDAY WILL BECOME SCARCE AS AN ELEVATED MIXED LAYER
PUSHES IN FROM THE SOUTHWEST.

MJ

&&

.AVIATION...

FOR THE 18Z TAFS...CONVECTIVE OUTFLOW BOUNDARY IS WELL-EVIDENT ON
RADAR EXTENDING FROM NORTHEAST MO TO NEAR MCI. EXPECT WINDS TO BACK
TO THE NORTHEAST OR NORTH BEHIND THE BOUNDARY...BUT ITS IMPACTS ON
MCI ARE UNCERTAIN AS THE BOUNDARY IS LIKELY TO SLOW DOWN AND MAY JUST
BRIEFLY BACK THE WINDS THERE BEFORE IT MIXES OUT WITH THE POTENTIAL
FOR WINDS TO RETURN TO THE SOUTH OR SOUTHWEST AFTER A FEW HOURS. OF
BIGGER CONCERN IS THE CHANCES FOR SHOWERS AND THUNDERSTORMS AS A VERY
SLOWLY MOVING UPPER WAVE OVER CENTRAL KANSAS AND OKLAHOMA BEGINS TO
INTERACT WITH A QUASI-STATIONARY BOUNDARY NEAR THE STJ-IRK CORRIDOR
LATER THIS EVENING. CURRENT THINKING IS THAT BEST CHANCES FOR STORMS
WILL BE ALONG AND JUST NORTH OF THIS BOUNDARY...AS WELL AS FURTHER
SOUTH ACROSS NORTHEAST OKLAHOMA AND SOUTHWEST MISSOURI WHERE THE
UPPER WAVE IS BETTER DEFINED. WITH THE EXPECTATION OF JUST WIDELY-
SCATTERED OR EVEN ISOLATED ACTIVITY FOR THE KC TERMINALS...WILL
CONTINUE WITH ONLY A VCTS THROUGH 04Z. ANY STORM THAT DOES DEVELOP
WILL HAVE THE POTENTIAL FOR DOWNBURSTS.

HAWBLITZEL

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MOZ011>014-020>025-028>033-037>040-043>046-053-054.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ001>008-015>017.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ025-
     057-060-102>105.

&&
Hazardous weather outlook, Jul 12, 11:51 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT TUE JUL 12 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1251 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST INTO THE EARLY
EVENING HOURS WITH AFTERNOON HEAT INDICES BETWEEN 100 AND 105
DEGREES ACROSS NORTHERN MISSOURI. LOCATIONS SOUTH OF A ST JOSEPH TO
MACON LINE CAN EXPECT HEAT INDICES BETWEEN 105 AND 110 DEGREES.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING AS A
WEAK UPPER LEVEL DISTURBANCE INTERACTS WITH A STATIONARY FRONT
LOCATED JUST SOUTH OF THE HIGHWAY 36 CORRIDOR. WHILE THUNDERSTORMS
MAY DEVELOP ANYWHERE ACROSS THE OUTLOOK AREA...THE HIGHEST LIKELIHOOD
FOR THUNDERSTORMS WILL BE NEAR AND NORTH OF THE FRONT. A FEW OF THESE
STORMS MAY PRODUCE STRONG TO SEVERE WIND GUSTS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH THURSDAY AS A
FRONTAL BOUNDARY LINGERS ACROSS NORTHERN AND CENTRAL MISSOURI. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE.

BY FRIDAY...THE HEAT AND HUMIDITY WILL QUICKLY BUILD BACK IN ACROSS
THE REGION...WITH DANGEROUS AFTERNOON HEAT INDICES POSSIBLE FRIDAY
AND PERSISTING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAWBLITZEL

In the hours before

Special weather statement, Jul 12, 11:57 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT TUE JUL 12 2011

MOZ007-008-016-017-121845-
ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
1257 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...NORTHEASTERN
SULLIVAN...SOUTHWESTERN SCHUYLER AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 145 PM CDT...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GREEN CITY...OR 14 MILES EAST OF MILAN...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIRKSVILLE...NOVINGER...GREENTOP...QUEEN CITY AND WORTHINGTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4049 9255 4021 9241 4012 9308 4041 9294
TIME...MOT...LOC 1757Z 259DEG 23KT 4028 9285

DUX

The radar

The Des Moines radar (KDMX), 187 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Adair

When
July 12, 12:30 PM CST
Where
Adair County, 0.53 mi W of Novinger
Measured
2 in hail
Reported by
Public
Coordinates
40.230, -92.710

Thunderstorm Wind, Adair

When
July 12, 12:39 PM CST
Where
Adair County, Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.200, -92.580

Several large tree branches were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Adair

When
July 12, 12:39 PM CST
Where
Adair County, Kirksville
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -92.580

The Kirksville Airport ASOS, measured a thunderstorm wind gust at 60 mph.

Thunderstorm Wind, Macon

When
July 12, 1:05 PM CST
Where
Macon County, 0.53 mi E of La Plata
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.030, -92.470

An eight inch diameter tree was knocked onto the westbound lane of Highway 156. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Adair

When
July 12, 1:22 PM CST
Where
Adair County, 2.07 mi S of Kirksville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.170, -92.580

A flagpole was blown down and two car windows were blown out. Thunderstorm wind gusts were estimated up to 70 mph.

Hail, De Kalb

When
July 12, 5:08 PM CST
Where
De Kalb County, 1.74 mi NW of Amity
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.890, -94.470

Hail, De Kalb

When
July 12, 5:18 PM CST
Where
De Kalb County, 3.36 mi SW of Weatherby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -94.300

Hail, De Kalb

When
July 12, 5:19 PM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -94.360

Hail, De Kalb

When
July 12, 5:30 PM CST
Where
De Kalb County, 1.27 mi ESE of Maysville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.870, -94.360

Thunderstorm Wind, Caldwell

When
July 12, 5:47 PM CST
Where
Caldwell County, 0.53 mi E of Barwick
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.700, -94.120

Five to seven inch in diameter tree branches were blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
July 12, 8:20 PM CST
Where
Jackson County, 2.12 mi NE of Grain Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.040, -94.170

A tree was reported blown down, near Truman Road and Fields Road. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Jackson

When
July 12, 8:30 PM CST
Where
Jackson County, 1.75 mi NE of Lees Summit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -94.360

Hail, Jackson

When
July 12, 8:43 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.120, -94.550

Thunderstorm Wind, Jackson

When
July 12, 8:43 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.120, -94.550

Thunderstorm wind gusts were estimated up to 65 mph, near the 4300 block of Independence Avenue.

Flood, Jackson

When
July 12, 8:55 PM CST to 11:55 PM CST
Where
Jackson County, 3.73 mi WNW of Dodson to 3.77 mi WNW of Dodson
Cause
Heavy Rain
Reported by
Public
Coordinates
39.004, -94.592

At the intersection of 69th Street and Brookside, some street flooding was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330906, 330915, 330920, 330916, 330917, 330907, 330908, 330909, 330910, 330918, 330919, 330911, 330913, 330921, 333658.